Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Characterizations of $ w\sp{\ast} $-homomorphisms and expectations


Author: T. W. Palmer
Journal: Proc. Amer. Math. Soc. 46 (1974), 265-272
MSC: Primary 46K99
DOI: https://doi.org/10.1090/S0002-9939-1974-0361804-1
MathSciNet review: 0361804
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: If $ \mathfrak{A}$ and $ \mathfrak{B}$ are $ \ast $-algebras a map $ \phi :\mathfrak{A} \to \mathfrak{B}$ is called a Schwarz map if it is linear and satisfies the Cauchy-Schwarz inequality $ \phi {(a)^ \ast }\phi (a) \leq \phi (a ^\ast a)$ for all $ a \in \mathfrak{A}$. Under mild restrictions on $ \mathfrak{A}$ and $ \mathfrak{B}$, $ \ast $-homomorphisms and expectations are characterized in terms of Schwarz maps $ \phi :\mathfrak{A} \to \mathfrak{B}$. The proofs are based on an elementary result on the multiplicative properties of Schwarz maps.


References [Enhancements On Off] (What's this?)

  • [1] M. Nakamura and T. Turumaru, Expectations in an operator algebra, Tôhoku Math. J. (2) 6 (1954), 182-188. MR 16, 936. MR 0068750 (16:936a)
  • [2] T. W. Palmer, The Gelfand-Naimark pseudo-norm on Banach $ \ast $-algebras, J. London Math. Soc. (2) 3 (1971), 59-66. MR 43 #7932. MR 0282219 (43:7932)
  • [3] -, $ \ast $-Representations of $ {U^ \ast }$-algebras, Indiana Univ. Math. J. 20 (1971), 929-933. MR 0410396 (53:14146)
  • [4] -, The general theory of $ \ast $-algebras, monograph (in preparation).
  • [5] W. L. Paschke, Completely positive maps on $ {U^ \ast }$-algebras, Proc. Amer. Math. Soc. 34 (1972), 412-416. MR 45 #9151. MR 0300103 (45:9151)
  • [6] J. Tomiyama, On the projection of norm one in $ {W^ \ast }$-algebras, Proc. Japan. Acad. 33 (1957), 608-612. MR 20 #2635. MR 0096140 (20:2635)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46K99

Retrieve articles in all journals with MSC: 46K99


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1974-0361804-1
Keywords: $ \ast $-algebra, $ \ast $-homomorphism, Cauchy-Schwarz inequality, expectation, Banach $ \ast $-algebra, $ {U^ \ast }$-algebra, Jordan $ \ast $-homomorphism
Article copyright: © Copyright 1974 American Mathematical Society

American Mathematical Society